Fentanyl-Induced Chest Wall Rigidity

    loading  Checking for direct PDF access through Ovid

Abstract

Fentanyl and other opiates used in procedural sedation and analgesia are associated with several well-known complications. We report the case of a man who developed the uncommon complication of chest wall rigidity and ineffective spontaneous ventilation following the administration of fentanyl during an elective bronchoscopy. His ventilation was assisted and the condition was reversed with naloxone. Although this complication is better described in pediatric patients and with anesthetic doses, chest wall rigidity can occur with analgesic doses of fentanyl and related compounds. Management includes ventilatory support and reversal with either naloxone or a short-acting neuromuscular blocking agent. This reaction does not appear to be a contraindication to future use of fentanyl or related compounds. Chest wall rigidity causing respiratory compromise should be readily recognized and treated by bronchoscopists.

Related Topics

    loading  Loading Related Articles